• question-icon

    What causes neuritis while on Methimazole?

default
Posted on Mon, 24 Jul 2017 in Thyroid Problem and Hormonal Problems
Question: I was diagnosed with hyperthyroidism back in January. I was initially on 10mg methimazole, but dr. quickly increased it to 30mg. I was on and off the meds for a while until I began to take them consistently for the month of XXXXXXX Data shows my levels are still extremely high, but the meds are working. I had an allergic reaction last Wednesday. I got hives, and woke up early morning gasping for air. Dr. reduced dosage to 5mg. I have not taken it yet-too scared to. I have also noticed a sudden twitch on the left side of my neck these last three weeks-add random times. Feels like a shock and makes me jerk. I have also noticed pain on my head-NOT a headache type pain, but more like PAIN at different areas at once, different places at different times. I wonder if the twitching and pain on my head are related to the hyperthyroidism, if it is a side effect of my meds, or if it is something completely different.

Thanks,
XXXXXXX

I added the most recent labs from the endycronologist treating me. Hopefully it will give you insight.
doctor
Answered by Dr. Shehzad Topiwala 48 minutes later
Brief Answer:
Hyperthyroidism

Detailed Answer:
Sorry to learn about your bothersome symptoms.

There is an extremely uncommon side effect of methimazole called 'Neuritis'. It is not well known owing to it's rarity of occurrence. It is also not well characterized due to limited reporting in literature.

I strongly suggest you consult a neurologist. I had a similar patient of mine on methimazole who ended with a diagnosis of Trigeminal Neuralgia, attributed to methimazole. It even resolved after discontinuation of Methimazole.

However, discuss this with your endocrinologist and do not change any of your treatment plans without his/her advice.

As you know, your hyperthyroidism needs to be controlled well and in a stable manner for best outcomes.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 1 hour later
Western medicine scares me. I asked my doctor about any natural alternatives in diet or natural remedies, but given her background as a doctor, of course, she would not support anything out there as "credible." I respect her opinion. What is your stand on this, and do you have any resources I can reference that host alternative medicine options-if you do believe in them?
doctor
Answered by Dr. Shehzad Topiwala 22 hours later
Brief Answer:
Follow up

Detailed Answer:
Complementary and alternative medicine are emerging globally. However, at this point I do not have enough published evidence to recommend any non-allopathic treatment that will help your condition
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Trigeminal neuralgia

doctor1 MD

I have had trigeminal neuralgia for approximately 15 years. On Dec. 20th & Jan. 3rd I had cataract surgery. First the left eye, then the right eye....

doctor1 MD

Do you know of a treatment for atypical trigeminal neuralgia besides the usage of lyrica, neurotic, topimax, etc. I have already have had nerve...

doctor1 MD

I have been having excruciating pain in my jaw, cheek and feels like my tooth is going to explode. The pain also radiates up to my temple and to my...

doctor1 MD

hello. I am 81 years of age and suffering from trigeminal neuralgia. I also have been told my lower back spine is crumbling, and walking is getting...

doctor1 MD

Since I last asked the question: My same problem still persists and nobody can find an answer. Again the pain goes from the bottom of my ear to the...

doctor1 MD

I am always tired and can't wait to sit down or go to bed. I rarely have trouble sleeping but I do not wake refreshed. I am also tired of saying...

doctor1 MD

I have a sharp pain on the right side of my head that starts at the neck and s just a flash of pain but it's been going on every minute or so since...

Get personalised answers from verified doctor in minutes across 80+ specialties

140 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shehzad Topiwala
  • Q - Thyroid problem,unable to conceive,hormone deficiency

  • Q - How are headaches and vitiligo treated ?

  • Q - Feel cold, lightheadedness, memory problems, foggy thinking,...

  • Q - Hypothyroidism due to Hashimoto's thyroiditis, taking Thyronorm. Do you...

  • Q - Underweight, taken dexamethasone. How can I gain weight?

  • Q - What can be done for a high blood sugar? Have frequent urination.

  • Q - Had hormone imbalance. Used androgel when testosterone went down. Will...

  • Q - Have a postprandial hypoglycemic reaction to foods with carbs. Gaining...

  • Q - Diagnosed with Hypothyroidism. Is Armour thyroid or Erfa thyroid better...

  • Q - Cold feeling after eating sugar. Headache, fever, BP high, have...

backtotop2